Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 85, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 20, 2018, 3:53 PM MST for Santa Cruz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2018, 3:53 PM MST (22:53 UTC)
- Expired
- Aug 20, 2018, 4:45 PM MST
- In force
- 52 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 1936 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WUUS55 KTWC 202253
SVRTWC
AZC023-202345-
/O.NEW.KTWC.SV.W.0085.180820T2253Z-180820T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
353 PM MST MON AUG 20 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Central Santa Cruz County in southeastern Arizona...
* Until 445 PM MST.
* At 352 PM MST, a severe thunderstorm was located near Rio Rico
Southeast, or 8 miles northeast of Nogales, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nogales, Rio Rico Northeast, Rio Rico Southwest, Rio Rico
Northwest, Tubac, Tumacacori-Carmen, Rio Rico Southeast, Patagonia,
Tumacacori, Rio Rico, Kino Springs, Patagonia Lake, Sonoita and
Amado.
This includes the following highways...
Interstate 19 between mile markers 1 and 25.
Route 82 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3166 11108 3168 11070 3133 11067 3133 11101
TIME...MOT...LOC 2252Z 084DEG 3KT 3148 11086
HAIL...1.00IN
WIND...60MPH
$$
GL2 follow-up statements
145
WWUS55 KTWC 202312
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
412 PM MST MON AUG 20 2018
AZC023-202345-
/O.CON.KTWC.SV.W.0085.000000T0000Z-180820T2345Z/
Santa Cruz-
412 PM MST MON AUG 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR CENTRAL SANTA CRUZ COUNTY...
At 412 PM MST, a severe thunderstorm was located near Rio Rico
Southeast, or 8 miles north of Nogales, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Nogales, Rio Rico Northeast, Rio Rico Southwest, Rio Rico Northwest,
Tubac, Tumacacori-Carmen, Rio Rico Southeast, Patagonia, Tumacacori,
Rio Rico, Kino Springs, Patagonia Lake, Sonoita and Amado.
This includes the following highways...
Interstate 19 between mile markers 1 and 25.
Route 82 between mile markers 1 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3166 11108 3168 11070 3133 11067 3133 11101
TIME...MOT...LOC 2312Z 084DEG 3KT 3148 11088
HAIL...1.50IN
WIND...60MPH
$$
LEINS671
WWUS55 KTWC 202339
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
439 PM MST MON AUG 20 2018
AZC023-202348-
/O.EXP.KTWC.SV.W.0085.000000T0000Z-180820T2345Z/
Santa Cruz-
439 PM MST MON AUG 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SANTA CRUZ COUNTY WILL
EXPIRE AT 445 PM MST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3166 11108 3168 11070 3133 11067 3133 11101
TIME...MOT...LOC 2338Z 084DEG 3KT 3148 11090
$$
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:44 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 20, 1:44 PM MST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 144 PM MST Mon Aug 20 2018 .SYNOPSIS...High pressure overhead will shift east of our area through Tuesday, setting up a moist southerly monsoonal flow and increased thunderstorm chances across southeast Arizona. Some storms will produce heavy rain and gusty winds. Meanwhile, daytime temperatures will ease back to near or below average. && .DISCUSSION...While 12Z sounding this morning at KTUS showed precipitable water values lower than Sunday, water vapor satellite showing moist plume south of the border is gradually encroaching northward. Models in general agreement that high pressure aloft will shift eastward increasing the southerly flow over Arizona this week to help usher in the moisture. A couple of subtle features seen on water vapor imagery should help boost storm coverage but timing of these features is not agreed upon by model solutions and has created a disparity in PoP guidance values into Tuesday. As of noon, higher resolution models were more consistent developing majority of storms south of I-10 this afternoon and moving storms west or northwest through the evening hours. Storms are currently forming outside of those areas over the high terrain from the Rim to the Chiricahuas right along the moisture boundary shown on water vapor satellite which is coincident with the instability gradient. The upper level support should ultimately show favor to points farther south and west, and will keep that trend going for the evening hours. Models are actually in better agreement with thunderstorm chances Tuesday night and Wednesday as a more significant feature moving north out of Mexico, or at least a portion of it, takes aim on southeast Arizona to enhance thunderstorm chances. Continued southerly flow the rest of the work week and into the weekend will keep scattered thunderstorms in the forecast, and nighttime storms are also a possibility in abundant moisture. The moisture and storms should keep daytime temperatures at or below average. && .AVIATION...Valid through 22/00Z. SCT-BKN clouds this afternoon and evening with bases around 8k-12k ft AGL along with FEW-SCT clouds AOA 20k ft AGL. Expect isolated to scattered TSRA/SHRA to continue to develop this afternoon, with the mountains south and east of KTUS being the favored areas initially before spreading to the west/northwest through the evening. WLY/NWLY SFC winds generally remaining less than 12 kts, except for around thunderstorms where gusty outflows will be possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern will be better suited for shower and thunderstorm development this week as flow aloft becomes more southerly and increases moisture across the area. Some storms will be capable of producing heavy rainfall. Terrain driven 20-ft winds persist at less than 15 mph, except in and around thunderstorms where strong outflows may occur. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && KD/JKP Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 20, 2:47 PM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 247 PM MST MON AUG 20 2018 AZZ503-507-513-202215- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 247 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 315 PM MST... At 246 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles east of Rio Rico Southeast, or 19 miles northeast of Nogales, moving northwest at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Patagonia, Canelo, Sonoita and Elgin. LAT...LON 3152 11049 3141 11066 3154 11091 3170 11069 TIME...MOT...LOC 2146Z 129DEG 5KT 3153 11066 RH
Special weather statement, Aug 20, 3:07 PM MST, 46 minutes before
Special Weather Statement National Weather Service Tucson AZ 307 PM MST MON AUG 20 2018 AZZ508-512-202230- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 307 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY UNTIL 330 PM MST... At 306 PM MST, Doppler radar was tracking a strong thunderstorm 20 miles north of Douglas, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mcneal and Elfrida. LAT...LON 3168 10949 3155 10954 3160 10978 3179 10969 TIME...MOT...LOC 2206Z 111DEG 5KT 3163 10959 RH
Special weather statement, Aug 20, 3:13 PM MST, 40 minutes before
Special Weather Statement National Weather Service Tucson AZ 313 PM MST MON AUG 20 2018 AZZ503-507-513-202245- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 313 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL 345 PM MST... At 313 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles east of Rio Rico Southeast, or 14 miles northeast of Nogales, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rio Rico Southeast, Patagonia, Kino Springs, Canelo, Sonoita, Elgin, Patagonia Lake and Lochiel. LAT...LON 3167 11050 3133 11051 3133 11092 3172 11090 TIME...MOT...LOC 2213Z 111DEG 5KT 3145 11071 RH
Special weather statement, Aug 20, 3:44 PM MST, 9 minutes before
Special Weather Statement National Weather Service Tucson AZ 344 PM MST MON AUG 20 2018 AZZ503-507-513-202315- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales- 344 PM MST MON AUG 20 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL 415 PM MST... At 343 PM MST, Doppler radar was tracking a strong thunderstorm 10 miles east of Rio Rico Southeast, or 11 miles northeast of Nogales, moving west at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Nogales, Rio Rico Southeast, Rio Rico Northeast, Rio Rico Southwest, Patagonia, Kino Springs, Sonoita, Rio Rico, Patagonia Lake and Elgin. LAT...LON 3171 11098 3170 11052 3133 11064 3133 11099 TIME...MOT...LOC 2243Z 111DEG 5KT 3144 11077 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 29 min |
| Aug 19, 5:05 PM MST | Special Weather Statement | TWC | Santa Cruz | 25 min |
| Aug 19, 5:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Aug 19, 5:41 PM MST | Special Weather Statement | TWC | Cochise | 34 min |
| Aug 19, 6:12 PM MST | Flash Flood Warning | TWC | Santa Cruz | 93 min |
| Aug 19, 6:24 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 14 min |
| Aug 20, 2:47 PM MST | Special Weather Statement | TWC | Santa Cruz | 28 min |
| Aug 20, 3:07 PM MST | Special Weather Statement | TWC | Cochise | 23 min |
| Aug 20, 3:13 PM MST | Special Weather Statement | TWC | Santa Cruz | 32 min |
| Aug 20, 3:29 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 2 hr |
| Aug 20, 3:44 PM MST | Special Weather Statement | TWC | Santa Cruz | 31 min |
| Aug 20, 3:44 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 27 min |
| Aug 20, 4:08 PM MST | Special Weather Statement | TWC | Cochise | 52 min |
| Aug 20, 4:09 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 20, 4:11 PM MST | Special Weather Statement | TWC | 49 min | |
| Aug 20, 4:23 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 52 min |
| Aug 20, 4:44 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Aug 20, 4:57 PM MST | Special Weather Statement | TWC | 63 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.